Wyoming, 2022

Blizzard and Heavy Snow in Wyoming, April 22 to 23, 2022

April 22 to 23, 2022 · NWS CYS · 15 events in 13 counties and zones

Strong storm system for late April resulted in heavy snow and high winds for portions of southeast Wyoming. Portions of east-central Wyoming including the Douglas area experienced blizzard conditions for multiple hours on the 23rd as area roadways, including Interstate 25, remain closed due to winter conditions.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong storm system for late April resulted in heavy snow and high winds for portions of southeast Wyoming. Portions of east-central Wyoming including the Douglas area experienced blizzard conditions for multiple hours on the 23rd as area roadways, including Interstate 25, remain closed due to winter conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 22, 4:50 PM MST, 10 minutes earlier.

Area forecast discussion, Apr 22, 4:50 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
550 PM MDT Fri Apr 22 2022

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM MDT Fri Apr 22 2022

The main concern with this period is the severe convection
developing along the Pine Ridge this afternoon and evening and
snow and blowing snow affecting Niobrara and Converse counties.

The latest surface/satellite analysis was showing the triple
point centered in Northern Goshen county with several storms
lightning up along the Pine Ridge with a fairly strong one
developing just north of Chadron. We will need to keep an eye on
the storm in northern Platte county as it enters the better shear
and instability in Niobrara county. At this point, this storm
appears to be more elevated which would favor better hail
development albeit marginal. However, if we see more storm
development in northern Goshen it may have a better shot of
becoming severe in northern Sioux county since this is closer to
the triple point. Outside of these storms, things should be rather
quiet early this evening, but things could become more active as
we approach midnight in the northern half of the forecast area as
the surface low gets cranked up across the Nebraska panhandle. The
main concern will be potential for more elevated thunderstorms
with the passage of the secondary frontal boundary.

The models really start cranking up the wrap around precipitation
and trowal in northeast Wyoming after midnight and continuing
through much of the day Saturday. Niobrara and Converse counties
will be on the southern edge of this trowal, but this closed low
should begin to fill in as it shifts east into to the northern
Plains. Therefore, this snow and blowing snow should be rather
shortlived and begin to wind down Saturday afternoon. However,
wind speeds will continue to be quite strong which may stir the
snow and blowing snow for a while. Not confident in blizzard
conditions at this time, due to temperatures hanging around
freezing. However, snowfall rates could be close to an inch an
hour for a few hours Saturday morning in that region.

The rest of the area will be faced with periods of light to
moderate snowfall through the day Saturday into Saturday night
along with strong winds. As a result, we hoisted High Wind
Warnings for much of southeast Wyoming and Nebraska panhandle
Saturday morning continuing through Saturday evening. These strong
winds will begin to subside on Sunday as the closed low continues
to fill in and shifts to the northern Plains. Calmer winds will
then settle in on Sunday night with clearing skies.

.LONG TERM...(Monday through Friday)
Issued at 225 PM MDT Fri Apr 22 2022

Monday...As low amplitude ridging moves over Wyoming, it will be dry
with a warming trend. Maximum temperatures mainly in the 50s with
700 mb temperatures near -3 Celsius.

Tuesday...The decent warming trend continues in earnest as the ridge
aloft moves off to our east and westerly flow aloft induces a
surface lee trough to develop helping 700 mb temperatures to rise to
near 6 Celsius, yielding maximum temperatures from the mid 60s to
mid 70s.

Wednesday...West southwest flow aloft will aid in the continued
warming trend, along with dry conditions due to the lack of low and
mid level moisture.

Thursday...Another mild day is expected as the flow aloft turns
southwest ahead of the next approaching negatively tilted shortwave
trough aloft over Idaho. Will need to watch for low level moisture
return across our eastern counties which may lead to isolated
afternoon and evening thunderstorm development.

Friday...Cooler and windy with a chance of showers and possible
thunderstorms as a potent shortwave trough aloft moves into the
western Dakotas, sending a decent cold front eastward across our
counties.

&&

.AVIATION...(For the 00Z TAFS through Saturday afternoon)
Issued at 545 PM MDT Fri Apr 22 2022

Active weather for Aviation over the next 24 hours.  Intense storm
system is currently developing across far eastern Wyoming and over
Nebraska this evening.  This storm is expected to intensify and lift
northeast into the Dakotas tonight producing a period of
thunderstorms until 06z Saturday, strong winds tonight and Saturday,
and then IFR conditions with rain/snow/low CIGS after midnight
through most of Saturday. The worst conditions are expected to be
north of I-80. Low confidence forecast across the northern Nebraska
Panhandle (including KCDR and KAIA) mainly because of an uncertain
snowlevel.

HAZARDS/WEATHER TRENDS:  For southeast Wyoming terminals - VFR
conditions and very windy conditions are expected until around 06z
Saturday until the storm move northeast.  After 06z, conditions will
gradually deteriorate first at KRWL and then eventually at KLAR and
KCYS after 12z. Periods of IFR conditions are possible at KCYS after
sunrise, but the best chance for snow will remain near KRWL and KLAR
through Saturday afternoon.

For western Nebraska, a few bands of showers and thunderstorms are
expected to develop and lift north into the late evening
hours...possibly after midnight for KCDR. Brief heavy rainfall,
strong wind gusts of 50 knots, and brief IFR conditions are expected
until 09z Saturday.  The colder air is expected to arrive before
sunrise with steady rainfall, possibly changing over to snow across
the northern panhandle (KCDR and KAIA) after 12z Saturday. Very
windy conditions will continue through Saturday evening.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Fri Apr 22 2022

Windy and cooler this weekend behind a cold front with minimal
concerns. Concerns increase Monday through Thursday with low
afternoon humidities under 20 percent and gusty winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Warning from 9 AM Saturday to midnight MDT Saturday
     night for WYZ107-108-119.

     Red Flag Warning until 8 PM MDT this evening for WYZ430-431-433.

     High Wind Warning from 3 AM to 6 PM MDT Saturday for WYZ116>118.

     Winter Storm Warning from midnight tonight to midnight MDT
     Saturday night for WYZ101-102-112-114.

     High Wind Warning from midnight tonight to 6 PM MDT Saturday for
     WYZ110.

     Winter Weather Advisory from midnight tonight to 9 PM MDT
     Saturday for WYZ104-105-109-110-113.

     Winter Weather Advisory from midnight tonight to midnight MDT
     Saturday night for WYZ103.

NE...High Wind Warning from 9 AM Saturday to midnight MDT Saturday
     night for NEZ002-003-019>021-054-055-095-096.

     Red Flag Warning until 8 PM MDT this evening for NEZ435>437.

&&

SHORT TERM...REC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...RUBIN
Hazardous weather outlook, Apr 22, 4:27 AM MST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
527 AM MDT Fri Apr 22 2022

NEZ003-019-096-WYZ106>108-115-231130-
Box Butte County-Scotts Bluff County-Southern Sioux County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Low humidities, warmer temperatures and gusty southwest winds
will create elevated to critical fire weather conditions this
afternoon. Scattered showers and thunderstorms possible in the
afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds and snowfall expected Saturday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-102-231130-
Converse County Lower Elevations-Niobrara County-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of east central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms possible in the afternoon. A
few storms may be strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Rain changes over to snow early Saturday morning with 4-7 inches
possible. Strong winds gusting to 60 mph expected Saturday causing
blowing snow and near-blizzard conditions at times.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109>111-113-231130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and storms this afternoon. A few rumbles of
thunder may be possible along with gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Rain changes over to snow around midnight continuing into
Saturday. 2-5 inches of snow accumulation expected in addition to
blowing snow reducing visibility at times.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-231130-
Sierra Madre Range-Snowy Range-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and storms this afternoon. A few rumbles of
thunder may be possible along with gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Rain changes over to snow around midnight continuing into
Saturday. 9-16 inches of snow accumulation expected in addition
to blowing snow reducing visibility at times.

.Spotter information statement...

Spotter activation will not be needed.

NEZ020-021-054-055-WYZ119-231130-
Banner County-Morrill County-Kimball County-Cheyenne County-
East Laramie County-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Dense fog this morning reducing visibility below one-quarter mile
in spots. Critical fire weather conditions today with low RHs and
gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong northwest winds expected Saturday afternoon and evening
gusting around 55 mph.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-231130-
Dawes County-Northern Sioux County-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms possible in the afternoon. A
few storms may be severe with hail and strong winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Rain changes over to snow Saturday morning continuing into
throughout the day. 1-3 inches of snow accumulation expected.
Strong northwest winds expected Saturday afternoon and evening
gusting around 55 mph.

.Spotter information statement...

Spotter activation will not be needed.

WYZ116>118-231130-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and storms this afternoon. A few rumbles of
thunder may be possible along with gusty winds. Near-critical
fire weather conditions today with low RHs and gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong northwest winds expected Saturday gusting around 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 22, 4:07 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 NE KEELINE            42.78N 104.70W
04/22/2022  M1.00 INCH       NIOBRARA           WY   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED WEST OF MANVILLE
            ALONG HIGHWAY 20.

&&

TT
Special weather statement, Apr 22, 4:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
551 PM MDT Fri Apr 22 2022

WYZ116>118-230030-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
551 PM MDT Fri Apr 22 2022

...Strong Outflow will impact portions of southwestern Laramie
County through 630 PM MDT...

At 550 PM MDT, Doppler radar was tracking strong thunderstorm
outflow along a line extending from 9 miles northeast of Ranchettes
to near Crystal Lake Campground. Movement was southeast at 25 mph.

HAZARD...Brief wind gusts of 60 to 65 MPH. No rain is expected.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Federal, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 29.
 Interstate 80 in Wyoming between mile markers 341 and 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4107 10521 4147 10515 4129 10439 4100 10453
      4100 10506
TIME...MOT...LOC 2350Z 292DEG 21KT 4132 10465 4112 10512

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 3 heavy snow, 2 blizzard, 1 winter weather. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 22, 5:00 PM MST to April 23, 2:22 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet station reported high winds with gusts around 60 mph. WYDOT mesonet station along Interstate 80 at Elk Mountain (WY19) measured maximum wind gust at 6:12 PM MDT on the 22nd. Interstate 80 between Laramie and Rawlins closed to light, high-profile vehicles multiple times during this period.

High Wind, Goshen County

When
April 22, 6:30 PM MST
Where
Goshen County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport ASOS station (KTOR) measured maximum wind gust.

High Wind, South Laramie Range

When
April 22, 9:00 PM MST to April 23, 10:00 PM MST
Where
South Laramie Range forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet station reported high winds with gusts 60 to 70 mph. UPR mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 9:12 AM MDT on the 23rd. Interstate 80 between Cheyenne and Laramie was closed multiple times during this period.

High Wind, South Laramie Range Foothills

When
April 22, 9:00 PM MST to April 23, 5:08 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts 60 to 70 mph. UPR mesonet station EMKAYW (UP226) measured maximum wind gusts 14 miles west-southwest of Cheyenne at 3:49 PM MDT on the 23rd. Interstate 25 between Cheyenne and the Colorado State Line was closed to light, high-profile vehicles for 8 hours.

High Wind, Central Laramie County

When
April 22, 9:00 PM MST to April 23, 4:32 PM MST
Where
Central Laramie County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS station (KCYS) measured maximum wind gust at 2:54 PM MDT on the 23rd. WYDOT mesonet station Bear Creek (WY40) along Interstate 25 also reported high winds.

Heavy Snow, Sierra Madre Range

When
April 22, 11:00 PM MST to April 23, 4:30 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Old Battle SNOTEL (Elev. 10000 feet) estimated 16.5 inches of snow accumulation with 1.1 inches of snow water equivalent and snow to liquid ratios of 15:1. Additional SNOTELs in the Sierra Madre Range above 9000 feet estimated around a foot of snow accumulation over this period.

Heavy Snow, Snowy Range

When
April 22, 11:00 PM MST to April 23, 4:30 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sand Lake SNOTEL (Elev. 10050 feet) estimated 18 inches of snow accumulation with 1.2 inches of snow water equivalent and snow to liquid ratios of 15:1. Additional SNOTELs in the Snowy Range estimated 12 to 16 inches of snow accumulation over this period.

Heavy Snow, North Laramie Range

When
April 23, 12:00 AM MST to 2:41 PM MST
Where
North Laramie Range forecast zone
Reported by
Trained Spotter
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Trained spotter reported 13.5 inches of snow accumulation 25 miles south of Glenrock.

Winter Weather, North Snowy Range Foothills

When
April 23, 2:24 AM MST to 2:14 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

CoCoRaHS observer located 2 miles south of Elk Mountain measured 3.8 inches of snow accumulation.

Blizzard, Converse County Lower Elevations

When
April 23, 7:30 AM MST to 12:05 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Douglas Airport ASOS station (KDGW) reported one-quarter mile visibility in falling and blowing snow for over 3 hours with wind gusts 50 to 65 mph. Interstate 25 between Douglas and Casper was closed due to winter conditions for over 8 hours.

Blizzard, Niobrara County

When
April 23, 7:30 AM MST to 12:05 PM MST
Where
Niobrara County forecast zone
Reported by
Department of Highways
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

WYDOT webcams in the Lusk and Van Tassell areas showed whiteout conditions with strong winds for an extended period of time.

High Wind, East Platte County

When
April 23, 10:12 AM MST to 5:06 PM MST
Where
East Platte County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

RAWS mesonet station Guernsey (GNRW4) measured maximum wind gust 6 miles northwest of Hartville at 12:08 PM MDT on the 23rd. WYDOT mesonet stations Coleman (WY1) and at the Platte/Converse County line (WY56) along Interstate 25 also reported high winds. Interstate 25 between Wheatland and Douglas was closed for 12 hours.

High Wind, Goshen County

When
April 23, 11:20 AM MST to 1:32 PM MST
Where
Goshen County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport ASOS station (KTOR) measured maximum wind gust.

High Wind, Laramie Valley

When
April 23, 1:10 PM MST to 2:35 PM MST
Where
Laramie Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport ASOS station (KLAR) measured maximum wind gust.

High Wind, East Laramie County

When
April 23, 3:58 PM MST to 4:54 PM MST
Where
East Laramie County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT mesonet station Gun Barrel (KGUN) along US Highway 85 measured maximum wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013999, 1013998, 1014008, 1014009, 1014010, 1014002, 1014003, 1014005, 1014000, 1013993, 1019447, 1013995, 1013997, 1014007, 1014011.